Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 3:24 PM EDT for Clay County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 3:24 PM EDT (19:24 UTC)
- Expired
- Jun 23, 2018, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clay County, NC
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:50 PM EDT | TSTM WND DMG | Hayesville, NC | CLAY COUNTY 911 CALL CENTER REPORTED NUMEROUS TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
019
WUUS54 KMRX 231924
SVRMRX
NCC043-232015-
/O.NEW.KMRX.SV.W.0076.180623T1924Z-180623T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
324 PM EDT SAT JUN 23 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Clay County in southwestern North Carolina...
* Until 415 PM EDT.
* At 323 PM EDT, severe thunderstorms were located along a line
extending from 14 miles west of Andrews to 9 miles southwest of
Murphy, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hayesville, Shooting Creek, Tusquitee and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8400 3502 8396 3505 8397 3508 8391
3514 8386 3516 8375 3515 8373 3516 8365
3515 8364 3514 8366 3514 8364 3512 8364
3513 8362 3511 8362 3507 8357 3504 8356
3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 1923Z 254DEG 47KT 3523 8408 3497 8411
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:09 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 23, 3:09 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Morristown TN 309 PM EDT Sat Jun 23 2018 .SHORT TERM...(Tonight and Sunday)...After ongoing convection diminishes later this afternoon/early evening expect a bit of a lull in the action , but appears another weak short wave will be moving in later tonight with another round of showers/thunderstorms expected with best coverage most likely across central into southern areas late tonight/early Sunday. With heating should see scattered convection across the area develop/continue in the afternoon on Sunday as well. Low level wind shear will continue to be sufficient to keep possibility of severe storms again with damaging winds the primary threat, so will keep mention in HWO. .LONG TERM...(Sunday night through Saturday)...This period starts off with lingering showers and thunderstorms over the forecast area. The upper high will slowly build north and west through the early part of the week. Numerous shortwaves will translate across the northeastern fringe of the upper high. Abundant low level moisture and instability will continue to produce mainly afternoon showers and thunderstorms. Night-time showers and thunderstorms will also be possible but not quite as widespread as the daytime. Tuesday looks like the driest days for this week. A more potent trough is expected to move across the forecast area on Wednesday bring some of the best chances for showers and thunderstorms. The general pattern of showers and thunderstorms will persist into next weekend. As for temperatures lows will generally be in the 70s and highs will be in the 80s and 90s. Tuesday and Thursday through the weekend expect daytime temperatures to be in the lower 90s. && .LONG TERM...(Sunday night through Friday)... && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 88 73 89 / 40 60 30 40 Knoxville McGhee Tyson Airport, TN 71 87 70 88 / 60 50 60 40 Oak Ridge, TN 71 87 70 88 / 60 50 60 40 Tri Cities Airport, TN 67 87 66 84 / 40 40 50 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AC
Hazardous weather outlook, Jun 23, 3:13 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 PM EDT Sat Jun 23 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 313 PM EDT Sat Jun 23 2018 /213 PM CDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon and evening. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms will also be possible Sunday afternoon. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 23, 2:38 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/23/2018 SEQUATCHIE TN EMERGENCY MNGR
DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE
COUNTY.
&&
GCARRINSpecial weather statement, Jun 23, 2:39 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT SAT JUN 23 2018
TNZ082>085-231930-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
239 PM EDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 330 PM EDT/230 PM CDT/...
At 239 PM EDT/139 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Spencer
to near Dayton to 7 miles north of Cleveland. Movement was east at 40
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Athens, Dayton, Pikeville, Decatur, Spring City, Graysville, Niota,
Ten Mile, Mount Crest, Big Spring, Evensville, Fall Creek Falls
State Park, Old Washington and Grandview.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.
LAT...LON 3536 8497 3538 8503 3541 8502 3542 8504
3543 8510 3546 8511 3556 8543 3572 8526
3576 8526 3577 8504 3575 8503 3576 8492
3580 8485 3564 8462 3563 8457 3545 8450
3534 8484 3536 8488 3532 8489 3530 8495
TIME...MOT...LOC 1839Z 247DEG 36KT 3559 8543 3547 8510 3528 8490Local storm report, Jun 23, 2:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/23/2018 HAMILTON TN EMERGENCY MNGR
A FEW TREES WERE DOWN ACROSS THE COUNTY.
&&
GCARRINLocal storm report, Jun 23, 2:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CLEVELAND 35.07N 82.53W
06/23/2018 GREENVILLE SC EMERGENCY MNGR
NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
BLOCKING ROADS.
&&
GCARRINLocal storm report, Jun 23, 3:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
06/23/2018 BRADLEY TN EMERGENCY MNGR
NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
BLOCKING ROADS.
&&
CDALTONLocal storm report, Jun 23, 3:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG RICEVILLE 35.38N 84.70W
06/23/2018 MCMINN TN 911 CALL CENTER
SEVERAL TREES DOWN AROUND THE AREA.
0315 PM TSTM WND DMG ENGLEWOOD 35.42N 84.49W
06/23/2018 MCMINN TN 911 CALL CENTER
TREES DOWN.
&&
GCARRINThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.